Mississippi, 2007

Drought in Mississippi, August 6 to 26, 2007

August 6 to 26, 2007 · NWS JAN · 10 events in 10 counties and zones

The month of July offered some relief from the exceptional drought which occurred during the first part of summer. However, hot and dry conditions returned in August and caused a small section of Eastern Mississippi to reach severe drought conditions once again.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.6 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The month of July offered some relief from the exceptional drought which occurred during the first part of summer. However, hot and dry conditions returned in August and caused a small section of Eastern Mississippi to reach severe drought conditions once again. Luckily, ground moisture from the rains in July kept the drought from expanding or causing much in the way of agricultural losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 8:00 PM CST, 4 hours earlier.

Area forecast discussion, Aug 5, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CDT SUN AUG 5 2007

.DISCUSSION...LESS CONVECTION DURING THIS LATE AFTERNOON/EARLY EVENING
THAN YESTERDAY. ACTIVITY IS NOW OVER AND WILL ISSUED UPDATED PRODUCTS
TO REMOVE ANY ISO WORDING. THE REST OF THE FORECAST ELEMENTS ARE ON
TRACK AND WILL LET RIDE.

&&

.AVIATION...HAZE IS NOT AS BIG AN ISSUE AS LAST NIGHT AND
SATURDAY...BUT SOME IS STILL LINGERING ACROSS PORTIONS OF THE N AND
NE CWA. AFTERNOON VIS SAT IMAGERY SHOWED THAT THE HAZE IS SHIFTING OUT
OF THE AREA AS DEEPER S/SW FLOW MOVES IN. FEEL THAT THIS FLOW
OVERNIGHT WILL KEEP HAZE AT BAY AND THE WARM LOWS WILL KEEP MOST
SITES IN VFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  95  75  97 /   0  18  10  10
MERIDIAN      73  95  73  97 /   0  18  10  12
VICKSBURG     75  96  74  98 /   0  17  10   8
HATTIESBURG   74  95  73  96 /   0  19  10  10
NATCHEZ       75  93  74  95 /   0  17  10  10
GREENVILLE    76  97  75  98 /   0  14  10   8
GREENWOOD     74  96  75  99 /   0  14  10  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY FROM 11 AM TO 6 PM CDT MONDAY FOR MSZ018-019-
     025>042.

LA...HEAT ADVISORY FROM 11 AM TO 6 PM CDT MONDAY FOR LAZ007>009-015.

AR...HEAT ADVISORY FROM 11 AM TO 6 PM CDT MONDAY FOR ARZ074-075.

&&

CME
Hazardous weather outlook, Aug 5, 5:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT SUN AUG 5 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
600 PM CDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...THIS AFTERNOON THROUGH MONDAY

CONCERNING HEAT STRESS...A HOT AND HUMID AIRMASS WILL REMAIN OVER
THE OUTLOOK AREA. TEMPERATURES MONDAY WILL ONCE AGAIN RISE WELL INTO
THE 90S AND HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 110
DEGREES...WITH THE HIGHEST READINGS ALONG THE HIGHWAY 82 CORRIDOR
WHERE A HEAT ADVISORY IS IN EFFECT. PLEASE REFER TO THE HEAT ADVISORY
FOR MORE DETAILS.

CONCERNING THUNDERSTORMS...ISOLATED STRONG THUNDERSTORMS WILL BE
POSSIBLE MONDAY AFTERNOON. HOT AIR NEAR THE SURFACE WILL BE
SUPPORTIVE OF 40 TO 50 MPH WIND GUSTS WITH STRONGER STORMS. THE
ISOLATED ACTIVITY WILL MAINLY OCCUR BETWEEN 2 AND 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A HOT AIRMASS WILL REMAIN OVER THE OUTLOOK AREA THROUGH NEXT
WEEKEND...WITH MORE 105 TO 110 DEGREE HEAT INDICES LIKELY AT TIMES.
THE UPCOMING WEEK WILL BE THE HOTTEST STRETCH OF WEATHER THE REGION
HAS SEEN THIS SEASON. BY LATE IN THE WEEK...TEMPERATURES AT OR ABOVE
100 DEGREES MAY BE WIDESPREAD IN AREAS NORTH OF INTERSTATE 20.
PERSONS SHOULD KEEP THIS IN MIND AS THEY PLAN ACTIVITIES FOR THE
COMING WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Clay

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Clay forecast zone
Crop damage
$200,000
Reported by
Official NWS Observations
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Drought, Lowndes

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Lowndes forecast zone
Crop damage
$200,000
Reported by
Official NWS Observations
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Drought, Oktibbeha

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Oktibbeha forecast zone
Crop damage
$200,000
Reported by
Official NWS Observations
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Drought, Noxubee

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Noxubee forecast zone
Crop damage
$400,000
Reported by
Official NWS Observations
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Drought, Winston

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Winston forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

Drought, Kemper

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Kemper forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Drought, Neshoba

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Neshoba forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Drought, Newton

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Newton forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Drought, Lauderdale

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Lauderdale forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Drought, Clarke

When
August 6, 12:00 AM CST to August 26, 11:59 PM CST
Where
Clarke forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53633, 53634, 53635, 53636, 53637, 53638, 53639, 53640, 53641, 53642.